Alert archive / Virginia / Flash Flood Warnings in 1998

Flash Flood Warning 5, NWS Blacksburg, VA

January 8, 1998Roanoke County, City of Roanoke, City of Salem, Virginia

NWS Blacksburg, VA issued this flash flood warning at Jan 8, 1998, 3:29 AM EST for Roanoke County, City of Roanoke, City of Salem, Virginia. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 8, 1998, 3:29 AM EST (08:29 UTC)
Expired
Jan 8, 1998, 5:30 AM EST
In force
2 hr
Issued by
NWS Blacksburg, VA
Area
Whole counties

Counties City of Roanoke, VA, City of Salem, VA, Roanoke County, VA

The radar

The Roanoke radar (KFCX), 35 km from the middle of the area, began a volume at 08:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 8.5 hours before the alert went out and 46 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 1998-01-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 61 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 1998-01-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 235 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
61 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
517 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
235 m²/s²
0-3 km storm-relative helicity
283 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KROA 080831
FFWRNK
VAC161-770-775-081030-

BULLETIN--EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
329 AM EST THU JAN 8 1998

THE NATIONAL WEATHER SERVICE IN BLACKSBURG VA HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL 530 AM EST
FOR PEOPLE IN THE FOLLOWING LOCATIONS...

IN SOUTHWESTERN VIRGINIA

   ...ROANOKE COUNTY

IN SOUTHWESTERN VIRGINIA THE INDEPENDENT CITY OF

   ...ROANOKE
   ...SALEM
 
DOPPLER RADAR IN BLACKSBURG WAS SHOWING A BAND OF VERY HEAVY RAINS
MOVING NORTH THROUGH ROANOKE COUNTY AND THE CITIES OF ROANOKE AND
SALEM. AUTOMATED RAIN GAGES IN THE AREA INDICATE THAT OVER 1.5
INCHES OF RAIN HAD FALLEN AT MASONS CREEK SINCE 230 AM. HEAVY RAIN
WILL CONTINUE ACROSS THE COUNTY THROUGH ABOUT 4 AM LEADING TO
FLOODING.

DON'T DRIVE ACROSS FLOODED ROADS! MOST FLASH FLOOD DEATHS OCCUR IN
AUTOMOBILES.
 
MOTORISTS SHOULD BE ESPECIALLY CAREFUL AT NIGHT AND AVOID DRIVING
INTO MOVING WATER OF UNKNOWN DEPTH...LOW WATER CROSSINGS AND FLOOD
PRONE AREAS.

JDS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Jan 8, 2:45 AM EST, 44 minutes earlier.

Area forecast discussion, Jan 8, 2:45 AM EST, 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
245 AM EST THU JAN 8 1998

NO TIME TO LOOK AT MODELS IN DEPTH THIS MORN OR GET ANY GOOD
THOUGHTS TOGETHER. THIS BAND OF HEAVY RAIN/TSTMS IS MOVING EAST AT AN
ACCELERATING CLIP. SHUD BE OUT OF MY CWA BY SUNRISE.

HOWEVER...MORE SHOWERS AND TSTMS LIKELY AGAIN TODAY AHEAD OF THE
FRONT...ESP IF WE GET SOME HEATING. ETA AND NGM SHOWING VERY UNSTABLE
AIR SWINGING UP AHEAD OF THE FRONT...WHILE ALOFT MODELS DIFFER ON
TIMING OF THE JET. IF THINGS COME TOGETHER THO IT COULD GET UGLY.

DO NOT HAVE A PROBLEM LEAVING WATCHES UP TODAY...ESP WHERE FLOODING
HAS OCCURRED THIS MORNING.

JDS

In the hours before

Special weather statement, Jan 8, 12:40 AM EST, 2 hours 49 minutes before
NCZ001>004-018>020-VAZ010>020-022>024-032>035-WVZ042>045-080945-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1240 AM EST THU JAN 8 1998

...SOME STRONG AND POSSIBLY DAMAGING WINDS TO MOVE THROUGH EARLY
   OVERNIGHT...

A BAND OF HEAVY RAIN WITH EMBEDDED THUNDERSTORMS WAS SLOWLY PUSHING
EAST ACROSS NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA AND
SOUTHEAST WEST VIRGINIA THIS MORNING.  SOME VERY STRONG AND GUSTY
WINDS COULD OCCUR AS THIS BAND OF RAIN MOVES THROUGH. IT IS
POSSIBLE THAT SOME OF THE EMBEDDED THUNDERSTORMS COULD PRODUCE
DAMAGING WINDS...KNOCKING DOWN TREES AND POWER LINES. THE THREAT
SHOULD SUBSIDE IN THE MOUNTAINS AND FOOTHILLS BY AROUND 4 AM AS THE
HEAVIEST RAIN MOVES OUT INTO THE PIEDMONT.

IF WIND DAMAGE IS OBSERVED...CONTACT YOUR LOCAL LAW ENFORCEMENT
AGENCY AND ASK THEM TO RELAY YOUR INFORMATION TO THE NATIONAL
WEATHER SERVICE.

JDS
Special weather statement, Jan 8, 12:40 AM EST, 2 hours 49 minutes before
NCZ001>004-018>020-VAZ010>020-022>024-032>035-WVZ042>045-080945-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1240 AM EST THU JAN 8 1998

...SOME STRONG AND POSSIBLY DAMAGING WINDS TO MOVE THROUGH EARLY
   OVERNIGHT...

A BAND OF HEAVY RAIN WITH EMBEDDED THUNDERSTORMS WAS SLOWLY PUSHING
EAST ACROSS NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA AND
SOUTHEAST WEST VIRGINIA THIS MORNING.  SOME VERY STRONG AND GUSTY
WINDS COULD OCCUR AS THIS BAND OF RAIN MOVES THROUGH. IT IS
POSSIBLE THAT SOME OF THE EMBEDDED THUNDERSTORMS COULD PRODUCE
DAMAGING WINDS...KNOCKING DOWN TREES AND POWER LINES. THE THREAT
SHOULD SUBSIDE IN THE MOUNTAINS AND FOOTHILLS BY AROUND 4 AM AS THE
HEAVIEST RAIN MOVES OUT INTO THE PIEDMONT.

IF WIND DAMAGE IS OBSERVED...CONTACT YOUR LOCAL LAW ENFORCEMENT
AGENCY AND ASK THEM TO RELAY YOUR INFORMATION TO THE NATIONAL
WEATHER SERVICE.

JDS

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 8, 12:54 AM ESTSevere Thunderstorm WarningRNKCarroll46 min
Jan 8, 1:31 AM ESTFlash Flood WarningRNKGiles, Pulaski2 hr
Jan 8, 2:18 AM ESTFlash Flood WarningRNKMontgomery2 hr
Jan 8, 4:13 AM ESTFlash Flood WarningRNKRockbridge, City of Buena Vista2 hr
Jan 8, 4:13 AM ESTFlash Flood WarningRNKAlleghany, City of Covington2 hr
Jan 8, 4:13 AM ESTFlash Flood WarningRNKCity of Lexington2 hr
Jan 8, 9:04 AM ESTFlash Flood WarningRNKRockbridge, City of Lexington6 hr
Jan 8, 9:04 AM ESTFlash Flood WarningRNKCity of Buena Vista6 hr
Jan 8, 3:00 PM ESTFlash Flood WarningRNKRockbridge, City of Buena Vista3 hr
Jan 8, 3:00 PM ESTFlash Flood WarningRNKCity of Lexington3 hr

Nearby

Flash Flood Warnings in Virginia, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.